Monday, January 10, 2011

Medications Side Effects

It's one thing having had a heart attack, but it's quite another that you have to contend with the side effects of the medications that you are prescribed. When I originally went into hospital, having had my heart attack, I was put on a range of medication, mostly to relieve pain. I had Warfarin to thin my blood and thus to prevent further blood clots. I recall that when a nurse was taking out the canula which was in my wrist, at around the time I was discharged, there was a quite a spectacular flow of blood as she had not noted that I was on Warfarin (which prevents not only blood clots, put prevents wounds from healing quickly.) I was put on statins, and the first type had the effect of giving me flu-like symptoms, which were rather unpleasant, to say the least. It wasn't until I discussed my state of health with one of the nurses on the C.C.U. ward that I learnt that this flu-like symptom was a side effect of taking this particular statin drug (which is used to control cholestrol levels in the blood.) I don't exactly remember what the name of this drug was, but I was soon put on another statin which didn't at first appear to have such violent side effects. I was also put on Bisoprolol (which I am still on, but at a much lower dosage, 5 mg.) I was also on Clopodogrel and soluble asprin (another drug to keep the blood thin and thus prevent clots.) 

Some of the side effects of the drugs, particularly statins, are that they give you muscle cramps. Without beating around the bush, another is rather unpleasant, bloating, flatulance and diarrhoea. Sometimes this can be very violent and you can spend quite a lot of time running to the toilet, and it can be quite uncomfortable. On the other hand, it can also have the opposite effect, constipation. Sorry if this is rather  too graphic for some people, but I'm writing this on this blog to try and help anyone else who is going through a similar experience. If my experiences can be shared with others then I hope it comes as some sort of comfort to know that there are others who have had a similar experience.

According to the leaflet which comes with a packet of Pravastatin it gives a list of possible side-effects. It reads as follows:
Dizziness
Headache
Sleeping problems
Sleeping disturbances
Vision disturbance such as blurred or double vision
Stomach upsets (such as feeling or being sick, constipation, diarrhoea, flatulance, indigestion and stomach pains.)
Hair loss
Rash
Itchiness
Tiredness
Feeling of weakness
Changes in the way your liver works
Heartburn
Bladder problems (painful or frequent urination

Very rare side effects:
Numbness or loss of sensation in the arms and legs
Tingling or pins and needles (paresthesia)
Inflammation of the liver or pancreas
Severe allergic reactions including localised swelling of the face/lips and/or throat
Yellowing of the skin and whites of the eyes (jaundice)
Muscle and joint pain

When I was first put on statins (although it might have been caused by other drugs I was on.) I used to get tingling in my feet and sometimes my fingers, and a sort of numb sensation in the soles of my feet, but that gradually went off after a couple of weeks. 

Immediately after I had the heart attack (which was back in May 2006.) I felt really depressed. I was told that this was a normal reaction to what had happened to me. I discussed this with a nurse on the C.C.U. Most men don't like to talk about their health, and particularly not depression. I have had a few periods of clinical depression, a couple of years before my heart attack, but I haven't experienced anything that severe since my heart attack. 

I was put on isosorbide mononitrate fairly recently, as an alternative to using glycerol trinitrate spray, which I used whenever I got an attack of angina. It was prescribed the last time I was in hospital back in October. It does seem to work, and I haven't had any severe angina attacks since then. But I get quite severe headaches and I'm sure it's that medication which causes insomnia. I go to bed as normal, but after a few hours I wake up, generally to go to the toilet, but then I cannot get back to sleep. I was told by my consultant at Milton Keynes Hospital that this drug would cause headaches for the first month or two, but that it would gradually ease off, which it did, but the headaches seem to have come back, but not quite as severely as when I first took this drug. The drug makes the blood vessels widen so as to increase blood flow, and this is very prominent in the brain, hence headaches (if you use the red spray,glyceryl trinitrate, you do find that you get headaches, as well as feeling light-headed, which is another effect of the iosborbide mononitrate, although I admit that it's not unpleasant, rather similar to the feeling you get when you've had one too many alcoholic drinks, but without the other unpleasant side-effects you get with alcohol.)

I can feel extremely tired. This particularly was a side effect of not only taking some of the drugs, but the effect of actually having a heart attack. A heart attack is a very traumatic experience in itself, and tiredness is the body's way of repairing itself. If I over-exert myself, like going on long walks, I find that my leg muscles can get quite painful, but if I rest for a short while, stop and sit down, this soon eases off. 
Post a Comment